Hail, Tulsa
- When
- May 2, 9:08 PM CST
- Where
- Tulsa County, 3 mi NW of Broken Arrow
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.081, -95.818
Scattered strong to severe thunderstorms developed across northeastern Oklahoma during the late evening of the 2nd, as a cold front moved into the area. The strongest thunderstorms produced hail up to quarter size and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Scattered strong to severe thunderstorms developed across northeastern Oklahoma during the late evening of the 2nd, as a cold front moved into the area. The strongest thunderstorms produced hail up to quarter size and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 2, 7:48 PM CST, 1 hour 20 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 848 PM CDT Thu May 2 2024 ...New SHORT TERM... .SHORT TERM... (The rest of tonight) Issued at 843 PM CDT Thu May 2 2024 Scattered showers and storms have developed this evening across northeast Oklahoma in the vicinity of a cold front that currently stretches from near Miami to near Oilton. Scattered showers and storms are expected to persist through much of the night as the front pushes to the south and a mid-level shortwave moves across southeast Oklahoma. A few storms could become strong to marginally severe with large hail the main concern. Have updated pops slightly for the remainder of tonight. Otherwise, current forecast for tonight is on track. && .LONG TERM... (Friday through Thursday) Issued at 111 PM CDT Thu May 2 2024 The unsettled pattern will remain through the rest of the period, with near daily shower and storm chances into the next week. some severe potential will exists across the region, but particulars will depend on the evolution of previous day's convection so the details will be ironed out with future forecasts. Friday looks to be the most tame day of the forecast period, with most locations staying dry as a dryer airmass filters in behind the cold front this evening. Lingering showers and storms will remain possible across southeast Oklahoma and into the terrain of western Arkansas where the front will stall through the day Friday. Moisture will begin to return Friday evening as the weak boundary moves back northward. Another complex of showers and storms forming across western Kansas Friday evening could make its way into northeast Oklahoma Saturday morning in a decaying state, but periods of locally heavy rainfall will be possible, especially across northeast Oklahoma Saturday morning. Another disturbance is progged to advance northeastward across the Southern Plains Saturday night into Sunday, bringing widespread rain chances to the area through much of the day Sunday. Showers and storms should increase Sunday morning across eastern Oklahoma and move eastward into western Arkansas Sunday afternoon. Again, severe potential will be low given the background environment but anytime there are storms in May there is potential for some embedded strong to severe storms. As we head into next week, strong zonal flow aloft develops as a lead shortwave trough ejects out of the Rockies and into the Central and Northern Plains. At the surface, a frontal boundary will then drop southeastward and likely set up camp somewhere across the Southern or Central Plains while a dryline extends southward across western to central Oklahoma and into Texas. Periodic ripples in the flow aloft are forecast to advance across the Plains states throughout the rest of the week. This, combined with the strong flow aloft and continued low level moisture advection into the region will create a scenario with at least daily isolated to scattered storm development within the warm sector. The large instability and persistent strong deep layer shear would support severe weather with any storms that develop. Mid level capping will limit the coverage of storms through the first part of the week, likely confined to areas of increased synoptic forcing where any speed max can increase convergence along the dryline. More widespread, organized severe potential will be probable during this time, but those details will come in the coming days with better agreement on timing and location of the various vort maxes that track through the region. Nevertheless, be prepared for another round of springtime storms across the Plains next week. Bowlan && .AVIATION... (00Z TAFS) Issued at 627 PM CDT Thu May 2 2024 Cold front moving into northeast Oklahoma early this evening, currently located near a Pawnee/Welch line. Scattered thunderstorms will continue this evening ahead of boundary with a modestly unstable air-mass in place. PWATs around 1.4 inches will produce brief heavy rain, likely reducing visibilities below 1 mile in the stronger storms. Front stalls late tonight into Friday morning with lower IFR ceilings developing at most locations, including the potential for patchy dense fog in NW AR. Ceiling heights will slowly rise through day Friday with VFR conditions forecast by mid afternoon. && .PRELIMINARY POINT TEMPS/POPS... TUL 61 80 62 78 / 60 10 30 70 FSM 64 82 64 81 / 50 30 20 70 MLC 62 82 65 80 / 60 20 20 70 BVO 56 79 59 76 / 30 0 30 70 FYV 60 80 61 80 / 50 30 20 70 BYV 60 78 60 79 / 50 20 20 70 MKO 62 80 62 77 / 60 10 20 70 MIO 60 79 61 76 / 60 10 20 70 F10 61 79 63 78 / 50 10 20 70 HHW 63 81 64 79 / 40 30 20 60 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...04 LONG TERM....04 AVIATION...12
Hazardous Weather Outlook National Weather Service Tulsa OK 451 PM CDT Thu May 2 2024 ARZ001-002-010-011-019-020-029-OKZ049-053>076-031015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 451 PM CDT Thu May 2 2024 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. SEVERE THUNDERSTORM. RISK...Limited. AREA...Eastern Oklahoma. ONSET...This evening. HEAVY RAIN. RISK...Limited. AREA...Eastern Oklahoma. ONSET...This evening. DISCUSSION... Scattered thunderstorms are expected across northeast Oklahoma and northwest Arkansas ahead of an upper low and weak cold front. Organized severe weather is not expected, but a few of these storms could become severe briefly with hail and wind the main threats. Locally heavy rainfall from these storms could lead to flash flooding. A complex of storms could organize tonight and move east across southern Oklahoma. There is a limited risk of severe wind from these storms if they were to move into southeast Oklahoma before weakening. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Local Spotter Activation May Be Needed. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. FRIDAY...Thunderstorm Potential. SATURDAY THROUGH WEDNESDAY...Thunderstorm Potential...Heavy Rain Potential. EXTENDED DISCUSSION... The unsettled weather pattern continues through the middle of next week, with daily thunderstorm chances. The greatest potential for significant severe weather will be from Monday onward as the flow aloft strengthens. The potential for flash flooding will exist with any pockets of locally heavy rainfall that occurs, especially this weekend. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
816 PM CDT Thu May 2 2024
OKZ054-030145-
Osage OK-
816 PM CDT Thu May 2 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OSAGE COUNTY
THROUGH 845 PM CDT...
At 816 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
east of Walnut Creek State Park, moving east at 20 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations in or near the path include...
Tulsa... Sand Springs...
Skiatook... Sperry...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3637 9600 3616 9600 3616 9601 3617 9627
3618 9627 3620 9624 3621 9624 3623 9626
3623 9627 3633 9628
TIME...MOT...LOC 0116Z 265DEG 19KT 3625 9619
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPHSpecial Weather Statement National Weather Service Tulsa OK 858 PM CDT Thu May 2 2024 OKZ060-030230- Tulsa OK- 858 PM CDT Thu May 2 2024 ...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TULSA COUNTY THROUGH 930 PM CDT... At 858 PM CDT, Doppler radar indicated a strong thunderstorm near Tulsa International Airport, moving east at 30 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations in or near the path include... Tulsa... Owasso... Turley... Tulsa International Airport... PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3617 9582 3617 9600 3625 9600 3629 9581 TIME...MOT...LOC 0158Z 264DEG 25KT 3621 9594 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH
Special Weather Statement National Weather Service Tulsa OK 1005 PM CDT Thu May 2 2024 OKZ061-062-067-030330- Rogers OK-Mayes OK-Wagoner OK- 1005 PM CDT Thu May 2 2024 ...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL ROGERS... SOUTHWESTERN MAYES AND NORTHERN WAGONER COUNTIES THROUGH 1030 PM CDT... At 1005 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles southwest of Inola, moving east at 20 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations in or near the path include... Wagoner... Coweta... Chouteau... Inola... Mazie... PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3600 9570 3619 9569 3622 9534 3597 9532 TIME...MOT...LOC 0305Z 270DEG 18KT 3609 9557 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH
The Tulsa radar (KINX), 25 km away, was scanning. The volume nearest the first event began at 03:10 UTC.
6 hail, 6 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts were measured to 80 mph. Large tree limbs were snapped onto roads.
Strong thunderstorm wind blew down a tree.
Strong thunderstorm wind blew down trees and road signs, and snapped power poles.
Strong thunderstorm wind blew down trees and power poles onto Highway 51.
Strong thunderstorm wind damaged the roof of a home, rolled an RV, uprooted trees, and snapped large tree limbs.
Strong thunderstorm wind blew down trees and snapped large tree limbs in Sequoyah State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181383, 1181385, 1177511, 1181343, 1181389, 1181393, 1177514, 1177512, 1177513, 1181391, 1181390, 1181392.